New York, 2019

Damaging Winds in New York, May 25, 2019

May 25, 2019 · NWS BTV · 2 events in 1 county or zone

An upper level disturbance and warm front accounted for elevated convection and scattered thunderstorms during the late afternoon/evening hours of May 25th. An isolated severe thunderstorm developed just east of Fine New York and moved east producing a few severe wind gusts that caused downed trees and limbs in Newton Falls and Cranberry Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level disturbance and warm front accounted for elevated convection and scattered thunderstorms during the late afternoon/evening hours of May 25th. An isolated severe thunderstorm developed just east of Fine New York and moved east producing a few severe wind gusts that caused downed trees and limbs in Newton Falls and Cranberry Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 25, 2:36 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 25, 2:36 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
336 PM EDT Sat May 25 2019

.SYNOPSIS...
A warm front will push into the area this evening with
widespread rainfall expected along with a few non-severe
thunderstorms. Precipitation tapers off for Sunday as a weak
cold front drops through the area and high pressure builds in
from the west. Fair and mainly dry weather continues through
Tuesday before more unsettled conditions return for the later
half of the work week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 323 PM EDT Saturday...The forecast remains largely on
track for tonight as a warm front approaches from the southwest
and widespread light to moderate precipitation overspreads the
region. Fairly robust support for pcpn exists with a good surge
of warm advection pushing into the area on the nose of a 50kt
southwesterly mid-level jet. This feature will also usher in an
airmass of higher moisture content (PWATS to 1.5") and steeper
mid-level lapse rates and have maintained non-severe elevated
thunder chances accordingly. This will be most focused across
northern NY where locally heavy rainfall wording will be
maintained generally along and southwest of an Ogdensburg-
Saranac Lake-Ticonderoga line per recent WPC excessive rainfall
D1 guidance. 12-hour model blended QPF maintains consistency
with prior forecasts showing basin average values from 0.50 to
1.0 inches north and from 0.25 to 0.50 inches south, locally
higher to 2 inches in aforementioned heavy rainfall threat area.
At this point the threat of flash flooding in this area is
rather low, but non-zero given 3- hourly FFG is averaging only
around 2 inches. Therefore conditions will be monitored closely
this evening. Most of the steadier pcpn should be focused this
evening through 2 to 3 am or so with coverage generally tapering
off by sunrise as best forcing exits east and south. Lows
tonight on the mild side under persistent southerly flow
- mid 50s to lower 60s.

Any scattered early morning showers to gradually wane through the
day on Sunday as a weak cold front sweeps through the area and
ambient conditions dry out over time. Some lingering instability and
steepening low level lapse rates give me pause to omit thunder
entirely at this point, but the overall theme will be for large-
scale drying and skies trending partly sunny by late morning into
the afternoon. High temperatures to run seasonably mild in the 70s
to locally near 80 far south.

High pressure then builds east from the Great Lakes Sunday night
with mainly clear skies, light winds and nil pops. Lows near
seasonable late May norms in the 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 336 PM EDT Saturday...A weak boundary will cross the area
Monday morning bringing mainly an increase in clouds with scattered
light showers possible across the high peaks of the Greens and
Adirondacks, and the Northeast Kingdom...not expecting any real
measurable precipitation with this front. Behind this winds will
turn out the north/northwest as high Canadian high pressure moves
overhead. Clouds clear briefly towards 00z before high clouds
increase once again as decaying convection from the midwest advects
eastward. High temperatures on Monday will be slightly below normal
for the northern areas in the mid to upper 60s and near normal
around 70 for much of the Champlain Valley and central/eastern VT.
Lows Monday night will be below normal in the low to mid 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 336 PM EDT Saturday...Still some uncertainty in the
northeastern extent of a shortwave passing close to the area on
Tuesday. NAM/GFS/Canadian solutions graze Rutland and Windsor
counties (and points south) but keep much of the area mainly dry,
while ECMWF has widespread precipitation (with highest amounts
across southern areas) across the North Country...Euro outlier at
this point so have trended towards a more dry forecast, however have
included mention for chances for precipitation with greatest
likelihood Tuesday PM.

The active pattern continues for much of the remainder of the
extended as subtropical ridge across southeast US continues to pivot
systems over the North Country. Currently looking like widely
scattered showers Wednesday and Thursday with the potential for
embedded thunderstorms. PWATs increase once again with both of these
systems to around 1.5" with good fetch of Gulf moisture. Still a
little far out but we will continue to monitor for any
convective/hydro threats.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Mix of mainly VFR/MVFR over the next 24
hours as warm front and associated showers/sct thunder move into
the area. Some brief IFR possible later tonight at KSLK. Highest
probabilities of rainfall to occur from 18-06Z after which
coverage tapers off. Highest threat of thunder to occur at
KSLK/KMSS and have mentioned this possibility accordingly. Cold
front then crosses the area during the daylight hours on Sunday,
though with little pcpn. Winds mainly south to southwesterly
from 6-12 kts through 14Z Sunday, trending west to northwesterly
from 8-12 kts and modestly gusty thereafter behind the frontal
passage.

Outlook...

Sunday Night: VFR. NO SIG WX.
Memorial Day: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Likely SHRA.
Wednesday: MVFR. Chance SHRA, Slight chance TSRA.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.MARINE...
As of 323 PM EDT Saturday...A Lake Wind Advisory is in effect
tonight as south winds increase into the 15 to 25 kt range. This
will create a light to modest chop on open waters and in bays
with southerly exposures. Steadier rainfall this evening will
also reduce visibility to below 5 miles at times, especially
late this afternoon and this evening. Small craft should
exercise caution

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...JMG
MARINE...JMG
Hazardous weather outlook, May 25, 2:25 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
325 PM EDT Sat May 25 2019

NYZ029-030-034-087-260900-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Southwestern St. Lawrence-
325 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Showers and embedded non-severe thunderstorms are expected across the
area this evening. Some of the storms may produce locally heavy
rainfall which may lead to ponding of water on area roads and sharp
rises on smaller streams. While the threat of flash flooding is low,
conditions will be monitored closely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-031-035-VTZ001>012-016>019-260900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
325 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

93

In the hours before

Special weather statement, May 25, 4:02 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
502 PM EDT Sat May 25 2019

NYZ029-087-252145-
Southeastern St. Lawrence-Southwestern St. Lawrence-
502 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...

At 500 PM EDT, a strong thunderstorm was located 13 miles north of
Wellesley Island State Park, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gouverneur, De Kalb, Fowler, Rensselaer Falls, Edwardsville, Hermon,
Richville, Hammond, Morristown, Heuvelton, Russell, De Peyster,
Rossie, Edwards, Chippewa Bay, Talcville, Jacques Cartier State Park,
North Gouverneur, West Fowler and East De Kalb.

Moderate to heavy rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
      4443 7577 4444 7579 4444 7577 4445 7576
      4445 7578 4447 7577 4447 7579 4451 7575
      4465 7555 4452 7504 4416 7531 4440 7584
      4441 7584
TIME...MOT...LOC 2100Z 278DEG 40KT 4451 7611

Clay
Special weather statement, May 25, 4:43 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
543 PM EDT Sat May 25 2019

NYZ029-030-087-252230-
Southeastern St. Lawrence-Southern Franklin-Southwestern St.
Lawrence-
543 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND
CENTRAL ST. LAWRENCE COUNTIES...

At 542 PM EDT, a strong thunderstorm was located near Colton, moving
east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canton, Ogdensburg, Potsdam, De Kalb, Parishville, Colton, Rensselaer
Falls, Morley, Edwardsville, Hermon, Heuvelton, Carry Falls
Reservoir, Richville, Lake Ozonia, Madawaska, Morristown, Hammond,
Pierrepont, Russell and De Peyster.

Moderate to heavy rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 7575 4460 7564 4470 7550 4471 7546
      4458 7432 4431 7437 4437 7532 4447 7579
TIME...MOT...LOC 2142Z 278DEG 24KT 4451 7490

Clay
Special weather statement, May 25, 5:04 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
604 PM EDT Sat May 25 2019

NYZ029-087-252245-
Southeastern St. Lawrence-Southwestern St. Lawrence-
604 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LAWRENCE COUNTY...

At 604 PM EDT, a strong thunderstorm was located 7 miles southwest of
Fowler, moving east at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gouverneur, Oswegatchie, Fowler, Cranberry Lake, Star Lake, Fine,
Pitcairn, Edwards, Lower Oswegatchie, Aldrich, Talcville, Wanakena,
South Edwards, Fullerville, Newton Falls, Balmat and West Fowler.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4437 7568 4431 7475 4407 7488 4405 7504
      4406 7510 4431 7567
TIME...MOT...LOC 2204Z 277DEG 42KT 4423 7551

Clay

The radar

The Ft Drum radar (KTYX), 77 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
May 25, 5:48 PM EST to 5:49 PM EST
Where
St. Lawrence County, 0.5 mi E of Newton Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.220, -74.970

Several trees reported down along River road near Chaumont pond.

Thunderstorm Wind, St. Lawrence

When
May 25, 6:00 PM EST to 6:01 PM EST
Where
St. Lawrence County, Cranberry Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.220, -74.830

A few trees down on Mill street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822232, 822236.